As my late mother would have suggested after reading four consecutive weeks of Kenny's column being on the same subject: the second degree burns on my feet, I am finally moving on. Though my feet and mobility have not entirely returned to normal, I am nonetheless finished with this arc and am returning to my regular subject: cancer.
After being a cancer patient for so long now, it's easy to forget exactly what the side effects are for a particular medicine that you're presently taking versus one that you used to take. Granted, it's not rocket science, but it is confusing, especially after 12-plus years of treatment and having taken over a dozen different types of chemotherapy, targeted therapy, immunotherapy; most for lung cancer, some for thyroid cancer. Throw in that the patient (yours truly) is over age 65 and likely experienced a touch or two of "chemo brain" (a kind of memory loss brought on by chemotherapy) over the many years of treatment and before you can say alimta, avastin, tarceva and opdivo, you can't even distinguish one from the other. Considering these varying medicines kept you alive for a time, is a bit disconcerting at the least and really scary at the most. However, the bigger picture is that I'm still alive and whatever bumps and bruises I've experienced along the road, I'm still able to drive, if you know what I mean?
Nevertheless, it's important to stay current and aware of the likely side effects because not knowing/recalling them can lead to unnecessary and unhelpful worry: is this the cancer or some predictable side effect? Whatever makes this awareness/lack of awareness challenging is that the side effects vary from one treatment/medicine to the next and are not always consistent in their occurrence and/or intensity.
As an example, currently, I am experiencing shortness of breath. It is a side effect of Lenvima, the thyroid cancer drug I'm taking daily. However, I haven't been as short of breath as I am now as I had been the previous few weeks. At least I know it's a side effect so I'm not freaking out. Still, is a side effect that was not happening, problematic, when nothing else (increased dosage) has happened? In fact, I've already had the dosage reduced twice from 24 mg to 10 mg primarily because I was too short of breath, and experienced a touch of dizziness/vertigo as well. The goal in deciding dosage, as I understand it/have been told, is to try and find the "sweet spot" where the minimal dosage results in the maximum benefit: controlled disease/no progression. And now, with my most recent cancer marker down to seven from a high of over 200 last year, the medicine certainly seems to be working. The dilemma is determining how much can the dosage be reduced before it allows the cancer to grow? My oncologist has always been concerned with quality of life so we've regularly adjusted doses depending on the results of lab work and my quarterly scans.
It seems silly to mess with success. And besides, shortness of breath – to me, is a minor inconvenience considering the stakes. I just have to be aware and remind myself that a cancer diagnosis, especially one which started with a "13 month to two year" prognosis, is fraught with many challenges and inconsistencies. Sometimes, what's up is down and what's down is up. It's all very disorienting and if my life wasn't at risk, I might find this experience mildly amusing, even curious (as Data from "Star Trek: Next Generation" might say). But, on the contrary, my situation is as serious as a heart attack, which fortunately I've never suffered, thank God! I just hope if it does occur, I'll recognize the symptoms for what they are, rather than as a side effect of the medication I take for my thyroid cancer. What a mistake that would be. And I'd have no one to blame but myself. As a cancer patient, I have one key responsibility: pay attention to my body, and keep my eye on the ball.